Jul
2014

Q&A: What are the effects of hormone replacement therapy on LASIK?

Ask A Doctor Question: 

I had LASIK vision correction in 2003, and over the last couple of years since starting estrogen therapy developed new astigmatism . I read that a side effect of estrogen is corneal steepening, changes in the curve of the cornea, and a concern for LASIK patients since their corneas are already weakend which the estrogen may cause a bulging cornea. Does anyone know if the cornea changes are progressive or will they stop. I am very worried about this. I want to be on estrogen for many more years, I am 31 yrs. old.

Answer: 

Emilio M. Justo, M.D. - LocateADoc.com

Thank you for your excellent question. Although I am not a corneal specialist and I do not perform Lasik, my understanding is that the possible estrogen changes to your cornea will not be progressive indefinitely so I do not think you need to worry needlessly. At some point you should be evaluated formally by an ophthalmologist to have corneal topography scan performed to quantify exactly the amount of corneal astigmatism you currently have. This way you have a current baseline to compare to in the future. Having simply a refraction to measure astigmatism is not sufficient and somewhat subjective, so corneal topography is very important in my opinion.

--Emilio M. Justo, M.D.
Sun City West, AZ

LocateADoc.com does not evaluate or guarantee the accuracy of any Ask A Doctor Q&A content. Read full conditions of use here.